Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Charleston, SC

September 11, 2001Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 11, 2001, 2:06 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2001, 2:06 PM EDT (18:06 UTC)
Expired
Sep 11, 2001, 3:00 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 2:45 PM EDTThunderstorm Wind 50 ECharleston Afb, SCLarge tree limbs down along Highway 61.
Sep 11, 2:50 PM EDTHail 0.75Hanahan, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS52 KCHS 111807
SVRCHS
SCC015-019-111900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT TUE SEP 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 300 PM EDT.

* AT 206 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST
  OF WANDO...OR ABOUT 16 MILES NORTHEAST OF CHARLESTON...MOVING
  SOUTHWEST AT 20 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3294 7962 3307 7977 3284 8010 3268 7991

NNNN

RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 10:15 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 11, 10:15 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 AM EDT TUE SEP 11 2001

12Z CHS SOUNDING LOADED FOR BEAR THIS MORNING WITH PLENTY OF
MOISTURE AND INSTABILITY. THETA-E AXIS RESIDES FROM JUST OFF THE SC
COAST BACK INTO SRN GA ZONES. SHUD BE FAIR AMT OF ACTIVITY THIS AFTN
ONE WE REACH THE CONVECTIVE TEMP...ESP INLAND OF THE SEABREEZE.

CURRENT FCST LOOKING PRETTY GOOD OVERALL. WILL MAKE A FEW MINOR
ADJUSTMENTS ON TEMPS/POPS. WILL UP TEMPS FOR INLAND SC ZONES TO
MID/UPPER 80S. WILL GO WITH 40 POPS FOR THE SC ZONES AND 50 FOR GA.

CWF: ENE FLOW LESS THAN 15 KT THIS AFTN. SEAS 3 TO 4 FT WITH A
CONTINUATION OF LONG PERIOD SWELLS.

FCSTID = 20
CHS   84  70  84  67 /  40  30  30  20
SAV   84  72  81  69 /  40  30  30  20
CHL   84  74  84  71 /  40  30  30  20
NBC   85  71  83  68 /  40  30  30  20
RBW   85  67  84  65 /  40  20  20  10

.CHS...
GA...NONE.
SC...NONE.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:18 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.